Q. I take tramadol to help me manage pain. I frequently have to add naproxen or ibuprofen to ease the arthritis in my hips and knees.
I have been having trouble with constipation and suspect that the tramadol is contributing. Do you have any recommendations for dealing with this besides laxatives?
A. Constipation can be a complication of many medications, including tramadol, naproxen and other powerful pain relievers. It is also triggered by some antidepressants, blood pressure pills and drugs for osteoporosis.
Since changing medications could be challenging, you may want to try some alternate approaches such as magnesium supplements, sugarless gum or candy, vitamin C, papaya extract or high-fiber foods such as flaxseed or hummus.
We are sending you our Guides to Digestive Disorders and Constipation with ten tips to combat constipation and recipes for pumpkin-bran muffins and Power Pudding, a mixture of bran, prune juice and applesauce.